The boundary regularity of non-linear parabolic systems I. (English) Zbl 1194.35086

The paper is devoted to the study of boundary regularity for fairly general parabolic systems of the type \(u_t-\text{div}\,a(x,t,u,Du)=0\). Boundary values (given by a continuous function \(g\) with Hölder continuous spatial derivative and time derivative in some Morrey space) are prescribed at both an initial time \(t=0\) and at the spatial boundary of the domain at all times. The function \(a\) is allowed to have \(p\)-growth (\(p\geq2\)) in \(Du\) at infinity, is assumed to be uniformly elliptic, and as a function of \((x,u)\) it is merely assumed to be Hölder continuous.
The paper provides a regularity condition under which a boundary point is regular, in the sense that the spatial gradient is Hölder continuous in a relative neighborhood of such a point. More precisely, there are only two ways a boundary point can fail to be regular: Either the liminf of the mean integral of \(|D(u-g)-\overline{D(u-g)}|^p\) over parabolic (half) cylinders is positive or \(\overline{D(u-g)}\) does not stay bounded as the cylinders shrink to the boundary point.
In the proof, the weak solutions of the nonlinear system are related to nearby solutions of a some linear parabolic system derived from it. This is done using an appropriate version (including the \(L^p\) case) of what the authors call the “\(A\)-caloric approximation lemma”; a lemma that states that for every function solving the linear parabolic equation approximately, there is an exact solution within a distance that can be estimated.
The regularity criterion proved here does not guarantee the existence of even one regular boundary point, since the assumptions are fairly general. In a sequel to the paper [V. Bögelein, F. Duzaar, G. Mingione, Ann. Inst. Henry Poincaré, Anal. Non Linéaire 27, No. 1, 145–200 (2010; Zbl 1194.35085)], the authors prove dimensional reduction for the singular set under additional hypotheses which allow the conclusion that almost every boundary point is regular.


35B65 Smoothness and regularity of solutions to PDEs
35K51 Initial-boundary value problems for second-order parabolic systems
35K65 Degenerate parabolic equations
35K59 Quasilinear parabolic equations


Zbl 1194.35085
Full Text: DOI


[1] Acerbi, E.; Mingione, G., Gradient estimates for a class of parabolic systems, Duke math. J., 136, 285-320, (2007) · Zbl 1113.35105
[2] Acerbi, E.; Mingione, G.; Seregin, G.A., Regularity results for parabolic systems related to a class of non-Newtonian fluids, Ann. inst. H. Poincaré anal. non linéaire, 21, 25-60, (2004) · Zbl 1052.76004
[3] Arkhipova, A.A., On a partial regularity up to the boundary of weak solutions to quasilinear parabolic systems with quadratic growth, Zap. nauchn. sem. S.-peterburg. otdel. mat. inst. Steklov. (POMI), 249, 5, 20-39, (1997) · Zbl 0969.35032
[4] Beck, L., Partial regularity for weak solutions of nonlinear elliptic systems: the subquadratic case, Manuscripta math., 123, 4, 453-491, (2007) · Zbl 1151.35023
[5] Bögelein, V., Partial regularity and singular sets of solutions of higher order parabolic systems, Ann. mat. pura appl. (4), 188, 61-122, (2009) · Zbl 1183.35158
[6] Bögelein, V.; Duzaar, F.; Mingione, G., The boundary regularity of non-linear parabolic systems II, Ann. inst. H. Poincaré anal. non linéaire, 27, 1, 145-200, (2010), (in this issue) · Zbl 1194.35085
[7] Campanato, S., Equazioni paraboliche del secondo ordine e spazi \(\mathfrak{L}^{2, \theta}(\Omega, \delta)\), Ann. mat. pura appl. (4), 73, 55-102, (1966) · Zbl 0144.14101
[8] Campanato, S., On the nonlinear parabolic systems in divergence form. Hölder continuity and partial Hölder continuity of the solutions, Ann. mat. pura appl. (4), 137, 83-122, (1984) · Zbl 0704.35024
[9] De Giorgi, E., Frontiere orientate di misura minima, (1961), Sem. Scuola Normale Superiore Pisa · Zbl 0296.49031
[10] De Giorgi, E., Un esempio di estremali discontinue per un problema variazionale di tipo ellitico, Boll. unione mat. ital., 4, 135-137, (1968) · Zbl 0155.17603
[11] DiBenedetto, E., Degenerate parabolic equations, Universitext, (1993), Springer-Verlag New York · Zbl 0794.35090
[12] Chen, Y.Z.; DiBenedetto, E., Boundary estimates for solutions of nonlinear degenerate parabolic systems, J. reine angew. math., 395, 102-131, (1989) · Zbl 0661.35052
[13] Duzaar, F.; Gastel, A.; Mingione, G., Elliptic systems, singular sets and dini continuity, Comm. partial differential equations, 29, 1215-1240, (2004) · Zbl 1140.35415
[14] Duzaar, F.; Grotowski, J.F., Optimal interior partial regularity for nonlinear elliptic systems: the method of a-harmonic approximation, Manuscripta math., 103, 267-298, (2000) · Zbl 0971.35025
[15] Duzaar, F.; Grotowski, J.F.; Kronz, M., Partial and full boundary regularity for minimizers of functionals with nonquadratic growth, J. convex anal., 11, 437-476, (2004) · Zbl 1066.49022
[16] Duzaar, F.; Kristensen, J.; Mingione, G., The existence of regular boundary points for non-linear elliptic systems, J. reine angew. math., 602, 17-58, (2007) · Zbl 1214.35021
[17] Duzaar, F.; Mingione, G., The p-harmonic approximation and the regularity of p-harmonic maps, Calc. var. partial differential equations, 20, 235-256, (2004) · Zbl 1142.35433
[18] Duzaar, F.; Mingione, G., Second order parabolic systems, optimal regularity, and singular sets of solutions, Ann. inst. H. Poincaré anal. non linéaire, 22, 705-751, (2005) · Zbl 1099.35042
[19] Duzaar, F.; Mingione, G., Harmonic type approximation lemmas, J. math. anal. appl., 352, 301-335, (2009) · Zbl 1172.35002
[20] F. Duzaar, G. Mingione, K. Steffen, Parabolic systems with polynomial growth and regularity, Mem. Amer. Math. Soc., in press · Zbl 1238.35001
[21] Duzaar, F.G.; Steffen, K., Optimal interior and boundary regularity for almost minimizers to elliptic variational integrals, J. reine angew. math., 546, (2002) · Zbl 0999.49024
[22] Giaquinta, M., A counter-example to the boundary regularity of solutions to quasilinear systems, Manuscripta math., 24, 217-220, (1978) · Zbl 0373.35027
[23] Giaquinta, M., Multiple integrals in the calculus of variations and nonlinear elliptic systems, (1983), Princeton Univ. Press Princeton, NJ · Zbl 0516.49003
[24] Giaquinta, M.; Modica, G., Local existence for quasilinear parabolic systems under nonlinear boundary conditions, Ann. mat. pura appl. (4), 149, 41-59, (1987) · Zbl 0655.35049
[25] J. Grotowski, Boundary regularity results for non-linear elliptic systems in divergence form, Habilitationsschrift, 2000
[26] Grotowski, J., Boundary regularity for nonlinear elliptic systems, Calc. var. partial differential equations, 15, 353-388, (2002) · Zbl 1148.35315
[27] Kristensen, J.; Mingione, G., The singular set of minima of integral functionals, Arch. ration. mech. anal., 180, 331-398, (2006) · Zbl 1116.49010
[28] J. Kristensen, G. Mingione, Boundary regularity in variational problems, in press · Zbl 1228.49043
[29] Kristensen, J.; Mingione, G., Boundary regularity of minima, Rend. lincei mat. appl., 19, 265-277, (2008) · Zbl 1194.49048
[30] Kronz, M., Quasimonotone systems of higher order, Boll. unione mat. ital. sez. B artic. ric. mat. (8), 6, 459-480, (2003) · Zbl 1150.35385
[31] Mingione, G., The singular set of solutions to non-differentiable elliptic systems, Arch. ration. mech. anal., 166, 287-301, (2003) · Zbl 1142.35391
[32] Mingione, G., Bounds for the singular set of solutions to non linear elliptic systems, Calc. var. partial differential equations, 18, 373-400, (2003) · Zbl 1045.35024
[33] Mingione, G., Regularity of minima: an invitation to the dark side of the calculus of variations, Appl. math., 51, 355-425, (2006) · Zbl 1164.49324
[34] Simon, J., Compact sets in the space \(L^p(0, T; B)\), Ann. mat. pura appl. (4), 146, 65-96, (1987) · Zbl 0629.46031
[35] Simon, L., Theorems on regularity and singularity of energy minimizing maps, Lectures math. ETH Zürich, (1996), Birkhäuser Basel
[36] Stará, J.; John, O.; Malý, J., Counterexamples to the regularity of weak solutions of the quasilinear parabolic system, Comment. math. univ. carolin., 27, 123-136, (1986) · Zbl 0625.35047
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.